Hi Doctor. About six years ago I woke with a rumbling/grinding 'noise' in my left chest. Sometime the week before I experienced one episode of SOB. The week before that, I was rushing to the airport and felt something 'pop' in my chest and that was followed by a feeling there was a jet of water running somewhere inside. When i held my breath, the 'noise' (sensation) did not stop. The rumbling noise/feeling did not diminish and grew 'louder' for a long time. After about 18 months (two stress Echoes, thousands of hours of anxiety and several Emergency ward visits for ECGs and seventeen doctors) later, a young locum said she could hear a loud systolic murmur and prescribed propranalol as a prophylactic (120 mg a day). During this time my regular UK GP refused to treat me unless I agreed first it was a psychological condition; so he put me on Sertraline even though I was adamant that this was a physical problem which I was severely frightened about. Before I got the medication I was in great distress of mind and had a real lack of energy (extreme weakness, not mental). I felt a wobbling in my chest when I walked; and I had a buzzing in my chest (in fact there were many 'noises' but all seemed to be coming from a source of vibration in my chest). The 'symptoms' abated significantly on taking the BB but, they did not go away completely until about 2007. I was then able to stop taking the BB for about a year without any 'symptoms.' In 2008 it looks like (as I can't recall why) some 'symptoms' returned, and I went back on 120 mg of propranalol daily. It is now 2011 and in May this year I had been able to reduce the propranalol to 40 mg a day and felt really good. I was able to work normally and live normally. Unfortunately, living 'normally' included an enormous amount of job stress and relationship stress (10-year mixed race relationship with a Singaporean gal who is a Finance Manager and who makes twice what I make, so she refuses to relocate to Canada and has done so for almost ten years); and in February this year I buried my Mother, who died from colon cancer at 67. In 2005 my father died suddenly from an AAA (I had to rush to the airport to fly overseas to the funeral -- the cause of my 'rushing to the airport' above HOWEVER my strange symptoms began BEFORE my Dad entered the hospital in 2005, not after his death). I did a sleep study in 2005 and was diagnosed with mild/moderate sleep apnea. However, I did not want to buy a CPAP machine. Many years ago I was diagnosed severely allergic to dust mites and mold. In Shanghai where I am currently living, I noticed recently that there was mold growing in the flat (and it looks like it's in the drains also); my symptoms reappeared with a vengeance shortly after I returned from Canada and my Mom's winter funeral (which I had to arrange as my three brothers could not help much including my eldest, all of whom live in Canada). I suspect that I have been waking up because I was unable to breath due to my sinuses closing during sleep, causing much sleep apnea. In fact, I can now say that my breathing became terribly disordered and I got a lot of central sleep apnea as well, due to the allergic reaction. The vibration 'noise' (basically, a vibration) grew worse and then, unfortunately I ran out of propranalol for about ten days and could not get more. The vibration became enormous and violent, and I fear it damaged my heart. I left Shanghai and came to Singapore, to stay with my galfriend and hopefully recover. That was four months ago. I paid for another sleep study, which showed an AHI of 21 and I had about 1/2 central apneas. I was quite worried because I feared that I had mild heart failure as central apneas are unusual in healthy hearts. My stress Echo in July (also paid for privately as I can't afford private insurance and in any case it looks like I will face a raft of exclusions) as a result of coming completely off the propranalol and perhaps a severe allergic reaction to the mold. At the time, I was also smoking a pack or more a day and drinking 52% chinese 'wine' (with a mixer) for about four to six months (about 200-300 ml a day). I stopped smoking about three months ago and no longer drink the chinese wine. I am also exercising regularly (swimming) which seems to help the breathing a lot; and taking a raft of supplements. My Cardio has been rather unhelpful in that he is so busy and dealing with many patients. I don't think he has time to really listen to me. So, what is my question? I can feel a pulsation/vibration in my chest constantly now; propranalol (40 mg) diminishes it significantly for about 10 - 12 hours. When i rest or relax and my heart rate drops below 50 (and of course, when sleeping, especially on my left or right side) the 'pulsation' can be felt and it feels like atrial flutter. Recently i took an ECG but it showed nothing (but i think my heart rate was too high i.e. much above 50 for anything to show). The 'pulsation' is not constant as far as i can tell (or else sometimes it is very low level) but it is aggravated by lying on my right or left side (i also get it, eventually, lying flat). When it starts, it continues for a few minutes and then tapers off. A few weeks ago, when it tapered off, i would get tachycardia or a faster heart rate for a few minutes and both morphed into a normal heartbeat. I have a stethescope and i have checked when i wake up at night (it just appears, for no reason) my heart rate; and it is an irregular beat. Over the past month since i started exercising, the irregular beat has diminished and I am able to sleep about 5 - 6 hours now (even without the CPAP, which I trialed for 3 weeks at a cost of $480) and, thankfully, the central apnea has pretty much disappeared. My Cardio is adamant i do not have any serious cardiac issue and i believe him; but the 'vibration' is there and it worries me. I wonder if the propranalol was too heavy a dose and i now have permanent bradycardia, which of course would exacerbate the sleep apnea. I asked my Cardio if i should switch maybe to Metroprolol as it doesn't impact breathing as much but, he felt the propranalol is 'helping' my breathing (but propranalol is contrainidcated in people with sleep apnea). I want to stop taking the propranalol because i think it is causing bradycardia and may even be causing some of the 'vibration'. But when i stop taking it, the vibration is harder to deal with as it becomes quite intense (it is a regular, pulsing vibration that i can't hear well with the stethescope but it does seem to be there as a regular 'flutter' like noise). I suspect maybe i am getting some flutter from the sleep apnea and i may indeed start using a CPAP machine (as it did seem to stop the flutter from occurring) but i would far prefer to sleep without it. My sleep clinic specialist did no followup really and expected me to adjust the machine...he only suggested i try the CPAP but did not insist i use it...he never made it clear whether i have mainly central or obstructive sleep apnea. Thankfully, i am sleeping more now than i was two months ago (one hour or two before i woke up, at that time) and i am only waking once or twice a night, generally although sometimes more (but i am not getting the 'pulsation' much now even though i wake up, which is a good sign!).
I do not know what to do! I don't want to use CPAP but i worry by not using it, i may be setting myself up for diastolic or systolic dysfunction (although my swimming is good and i can swim ten lengths a session 3 x a week now) in the future. The propranalol helps me a lot in terms of damping the vibration and calming my nerves; but i worry that it is also permanently damaging my heart by making it unresponsive (my sleep apnea study resting heart rate dropped to 38. My oxygen saturation dropped to 91% once or twice only in seven hours, so i don't think my sleep apnea is chronic but acute (due to severe stress and the moldy apartment environment in China) and that i may be able to use lifestyle changes and sleep aids (perhaps a dental device, but so far it has not worked well) to reduce or eliminate the apneas. I think the propranalol is a bad idea in the long term but don't know what else to take to dampen the pulsation...please can you help?